How do you taper long-term benzodiazepines?

We return to Mr. Davis, a 75-yo man who has taken temazepam 30mg at bedtime for 15 years for insomnia. He recently fell and fractured his wrist. You discussed the risks and benefits of continuing vs stopping temazepam and the rationale for tapering the medication as described in the prior PsychSnap. Mr. Davis decides to move forward …

How do you taper long-term benzodiazepines? Read More »

How do you counsel an older patient about the risks of benzodiazepines?  

Mr. Davis is a 75-year-old man with a history of hypertension, type 2 diabetes (A1c 6.8), and insomnia. He recently moved to be closer to his grandchildren and is establishing primary care with you. His medications are amlodipine 10 mg daily, metformin 500 mg twice daily, semaglutide 1 mg weekly, atorvastatin 40 mg daily, and …

How do you counsel an older patient about the risks of benzodiazepines?   Read More »

Beyond seasonal depression: how can bright light therapy be used in the management of mood disorders?

Michelle is a 45 yo woman with a history of recurrent major depression. She took several antidepressants in her 20s that were either intolerable (escitalopram) or ineffective (sertraline, venlafaxine). She has been taking fluoxetine 20mg for many years, which she says “puts a floor” on her depression. Higher doses of fluoxetine make her feel too activated. She …

Beyond seasonal depression: how can bright light therapy be used in the management of mood disorders? Read More »

How do you talk with patients about their substance use?

You log in to Zoom for the morning clinic video visits and meet Zeke, a 28 yo man without much medical history, here to establish care with you. As he’s sharing his daily routine, Zeke says that after work–he’s a 4th grade teacher–he comes home so overwhelmed with what’s going on for his students that …

How do you talk with patients about their substance use? Read More »

How do you treat insomnia with medications if CBTi doesn’t help?

Part 2 of “When the sheep are gone, how do you treat insomnia?” In a prior PsychSnap, we met Ms. Rose, a 65 year old woman with diabetes who is the primary caregiver for her adult son. She has been struggling with sleep maintenance, waking up multiple times in the middle of the night and taking 30-90 …

How do you treat insomnia with medications if CBTi doesn’t help? Read More »

When a young adult is hearing voices and psychiatry is unavailable for months, how can you help? (part 2)

The initial published case has been modified slightly in response to feedback from colleagues. We return to Juan, the 20 yo man from our last PsychSnap. He started hearing the voice of a little boy saying things like “why won’t you help me” three months ago. He now hears the voice multiple times a day, which …

When a young adult is hearing voices and psychiatry is unavailable for months, how can you help? (part 2) Read More »

When a young adult is hearing voices and psychiatry is unavailable for months, how can you help? (part 1)

The initial published case has been modified slightly in response to feedback from colleagues. Juan is a 20 yo young man who is brought to his PCP’s office by his mother for “hearing voices.” You speak with Juan alone first. For 3 months, he has been hearing the voice of a young boy, talking directly to him, …

When a young adult is hearing voices and psychiatry is unavailable for months, how can you help? (part 1) Read More »

How do you manage behavioral and psychological symptoms in a patient with dementia?

Special Guest Authors: Anna Chodos, Anna Hines, Ashley Johnson Lisa is a 78yo woman with moderate stage dementia. Two years ago, she became more irritable. She was snapping at people and refusing medications. At that time, you taught her family a couple of strategies for managing these behaviors and connected them to a local organization that provided education and …

How do you manage behavioral and psychological symptoms in a patient with dementia? Read More »

Which antidepressants are least likely to cause weight gain?

After almost 2 years of discussing pharmacotherapy, a 48 year old woman with severe generalized anxiety disorder (GAD) agrees to take medication. She starts taking escitalopram and increases the dosage. After 8 weeks on a daily dose of escitalopram 20mg, her anxiety symptoms are in remission. She has no side effects. However, when you see her 6 months …

Which antidepressants are least likely to cause weight gain? Read More »

The opinions expressed in PsychSnaps do not necessarily represent the views and opinions of the University of California, San Francisco. The opinions in PsychSnaps should not be used as a substitute for medical advice from a qualified, board-certified practicing clinician.